Alert archive / Alabama / Wind Advisories in 2014

Wind Advisory 6, NWS Birmingham, AL

March 11, 201439 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 11, 2014, 3:17 PM CDT for 39 counties in Alabama. It took effect at Mar 12, 2014, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 3:17 PM CDT (20:17 UTC)
In effect from
Mar 12, 2014, 10:00 AM CDT
Expired
Mar 12, 2014, 8:00 PM CDT
In force
10 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WWUS74 KBMX 112017
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE MAR 11 2014

...GUSTY NORTHWESTERLY WINDS EXPECTED ACROSS CENTRAL ALABAMA ON WEDNESDAY...

ALZ011>015-017>050-120200-
/O.CAN.KBMX.WI.Y.0005.140313T1500Z-140314T0100Z/
/O.NEW.KBMX.WI.Y.0006.140312T1500Z-140313T0100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
317 PM CDT TUE MAR 11 2014

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY.

* TIMING...WILL BE FROM 10 AM WEDNESDAY MORNING THROUGH 8 PM 
  WEDNESDAY EVENING. 

* WINDS...WILL BE SUSTAINED AT 20-25 MPH WITH GUSTS UP TO 35 MPH 
  POSSIBLE.

* IMPACTS...OF THE GUSTY WINDS COULD KNOCK DOWN LARGE LIMBS AND 
  POWER LINES...AND MAKE DRIVING DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
441 
WWUS74 KBMX 120257
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT TUE MAR 11 2014

...GUSTY NORTHWESTERLY WINDS EXPECTED ACROSS CENTRAL ALABAMA ON
WEDNESDAY...

ALZ011>015-017>050-130100-
/O.CON.KBMX.WI.Y.0006.140312T1500Z-140313T0100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
957 PM CDT TUE MAR 11 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
WEDNESDAY...

* TIMING...WILL BE FROM 10 AM WEDNESDAY MORNING THROUGH 8 PM 
  WEDNESDAY EVENING. 

* WINDS...WILL BE SUSTAINED AT 20-25 MPH WITH GUSTS UP TO 35 MPH 
  POSSIBLE. 

* IMPACTS...OF THE GUSTY WINDS COULD KNOCK DOWN LARGE LIMBS AND 
  POWER LINES...AND MAKE DRIVING DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
893 
WWUS74 KBMX 121440
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 AM CDT WED MAR 12 2014

...GUSTY NORTHWESTERLY WINDS EXPECTED ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-130100-
/O.CON.KBMX.WI.Y.0006.140312T1500Z-140313T0100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
940 AM CDT WED MAR 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...THROUGH 8 PM THIS EVENING.

* WINDS...WILL BE SUSTAINED AT 20 TO 25 MPH WITH GUSTS UP TO 36
  MPH POSSIBLE.

* IMPACTS...OF THE GUSTY WINDS COULD KNOCK DOWN LARGE LIMBS AND 
  POWER LINES...AND MAKE DRIVING DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 11, 12:50 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 11, 12:50 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT TUE MAR 11 2014

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

APPROACHING SHORT WAVE IS RIDING EASTWARD ALONG THE NORTHERN GULF
COAST THIS MORNING WITH AN AREA OF RAIN AND THUNDERSTORMS
SPREADING NORTHWARD ACROSS SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI. SHOWERS ARE NOW DEVELOPING AND PUSHING NORTHWARD
ACROSS COASTAL ALABAMA AND NORTHEASTERN FLORIDA AS WELL.
OVERALL...DEVELOPMENT AND NORTHWARD PROGRESSION OF SHOWERS AND
RAIN HAVE BEEN SLOWER THIS MORNING THAN PREVIOUSLY EXPECTED...AND
ADJUSTED WEATHER FOR THIS AFTERNOON ACCORDINGLY.

FOR CENTRAL ALABAMA TODAY...WILL SEE A GRADUAL INCREASE IN RAIN
SHOWERS ACROSS THE SOUTHEAST BY MID DAY WITH ACTIVITY SPREADING
NORTHWARD THROUGH THE AFTERNOON AND EARLY EVENING. WITH A SLOWER
RAINFALL ARRIVAL TIME...TEMPERATURES WILL BE A COUPLE DEGREES
WARMER THAN PREVIOUSLY EXPECTED AND HAVE BUMPED HIGHS UP BY 1-4
DEGREES. MID TO UPPER 70S ARE POSSIBLE FOR A SIGNIFICANT PORTION
OF THE AREA.

THE SHORT WAVE WILL HUG THE COASTLINE TODAY WHILE GRADUALLY
OPENING AND WEAKENING. THIS WILL KEEP THE BEST INSTABILITY SOUTH OF
THE AREA. CANNOT RULE OUT A FEW GENERAL THUNDERSTORMS THIS
AFTERNOON AND EVENING BUT SEVERE POTENTIAL IS VERY LOW. THE SHORT
WAVE WILL PULL EAST OF THE AREA LATE TONIGHT WITH RAINFALL ENDING
FROM WEST TO EAST. AS RAIN ENDS AND LOW LEVEL MOISTURE REMAINS
HIGH...PATCHY FOG WILL BE POSSIBLE. SECOND TROUGH AND ASSOCIATED
COLD FRONT WILL QUICKLY PUSH INTO CENTRAL ALABAMA WEDNESDAY
MORNING. NOT MUCH MOISTURE FOR THIS BOUNDARY TO WORK WITH...BUT A
NOTICEABLE CHANGE IN TEMPERATURES CAN BE EXPECTED. TIMING ON FRONT
IS SLIGHTLY SLOWER...AND HAVE ADJUSTED TEMP AND DEW POINT TRENDS
FOR LATE TONIGHT AND TOMORROW AS WELL.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

RAIN WILL SPREAD NORTHEASTWARD INTO CENTRAL ALABAMA THIS AFTERNOON
AND EVENING. NORTHWARD PROGRESSION HAS BEEN SLOWER THAN PREVIOUSLY
THOUGHT AND HAVE ADJUSTED TIMING. EXPECT THE BEST CHANCE OF
WIDESPREAD RAINFALL WILL BE ACROSS MGM AND TOI...AND LEFT ONLY SHRA
ACROSS OTHER TERMINALS. IN ADDITION TO RAINFALL...EXPECT MVFR CIGS
AT ALL TERMINALS THIS EVENING...WITH DECREASING HEIGHTS OVERNIGHT TO
IFR.

FIRST ROUND OF RAIN IS DUE TO A UPPER LEVEL SYSTEM MOVING ACROSS THE
NORTHERN GULF COAST. THIS MORE ORGANIZED RAINFALL WILL END FROM WEST
TO EAST LATE THIS EVENING AND OVERNIGHT AS THE SYSTEM PULLS
EASTWARD. ON ITS HEELS...A SECOND UPPER LEVEL SYSTEM AND ASSOCIATED
COLD FRONT WILL APPROACH THE AREA FROM THE NORTH WEDNESDAY MORNING.
NOT MUCH MOISTURE LEFT FOR THE FRONT...BUT SOME LIGHT RAIN OR
DRIZZLE MIGHT BECOME POSSIBLE TOMORROW MORNING. FOR NOW WILL
HIGHLIGHT THE LOWER CIGS AND FOG. ALSO...WINDS FROM THE NORTHWEST
COULD BECOME GUSTY TOMORROW LATE MORNING THROUGH THE
AFTERNOON...JUST BEYOND THIS FORECAST CYCLE.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  58  62  30  51 /  20  90  50   0   0
ANNISTON    78  59  64  29  53 /  20  90  40   0   0
BIRMINGHAM  76  61  62  30  54 /  30  70  40   0   0
TUSCALOOSA  77  59  62  32  56 /  50  60  20   0   0
CALERA      75  59  61  31  54 /  40  80  40   0   0
AUBURN      75  58  66  31  54 /  30  90  40   0   0
MONTGOMERY  76  62  67  32  57 /  50  90  20   0   0
TROY        77  60  69  32  56 /  40  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 11, 1:49 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE MAR 11 2014

ALZ011>015-017>050-121900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
149 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDY CONDITIONS ARE EXPECTED BEHIND A STRONG COLD FRONT ON
WEDNESDAY. SUSTAINED WINDS OF 20 TO 25 MPH ALONG WITH HIGHER GUSTS
ARE POSSIBLE.

A FREEZE IS POSSIBLE THURSDAY AND FRIDAY MORNINGS. THE COLDEST
MORNING IS EXPECTED TO BE THURSDAY...WHEN A FEW OF THE TYPICALLY
COLDER RURAL LOCATIONS WILL DROP INTO THE MIDDLE AND UPPER 20S.

A DRY AIR MASS WILL CREATE HIGH FIRE DANGER ACROSS CENTRAL ALABAMA
THURSDAY AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:49 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 min

Nearby

Wind Advisories in Alabama, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.